Alert archive / Montana / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 10, 2025, 3:53 PM MDT for Chouteau County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2025, 3:53 PM MDT (21:53 UTC)
- Expired
- May 10, 2025, 4:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Chouteau County, MT
The radar
The Great Falls radar (KTFX), 74 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.9 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2487 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952
WUUS55 KTFX 102153
SVRTFX
MTC015-102245-
/O.NEW.KTFX.SV.W.0002.250510T2153Z-250510T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
353 PM MDT Sat May 10 2025
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Chouteau County in north central Montana...
* Until 445 PM MDT.
* At 352 PM MDT, a severe thunderstorm was located 17 miles northeast
of Black Eagle, or 19 miles northeast of Great Falls, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Benton, Floweree, Loma, and Carter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4796 11019 4771 11101 4771 11123 4813 11107
4813 11083 4822 11083
TIME...MOT...LOC 2152Z 218DEG 40KT 4776 11111
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCG4 follow-up statements
748
WWUS55 KTFX 102202
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
402 PM MDT Sat May 10 2025
MTC015-102245-
/O.CON.KTFX.SV.W.0002.000000T0000Z-250510T2245Z/
Chouteau MT-
402 PM MDT Sat May 10 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN CHOUTEAU COUNTY...
At 402 PM MDT, a severe thunderstorm was located 16 miles west of
Fort Benton, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Benton, Floweree, Loma, and Carter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4796 11019 4771 11101 4772 11111 4813 11091
4813 11083 4822 11083
TIME...MOT...LOC 2202Z 218DEG 40KT 4785 11101
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCG169
WWUS55 KTFX 102213
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
413 PM MDT Sat May 10 2025
MTC015-102245-
/O.CON.KTFX.SV.W.0002.000000T0000Z-250510T2245Z/
Chouteau MT-
413 PM MDT Sat May 10 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL CHOUTEAU COUNTY...
At 412 PM MDT, a severe thunderstorm was located near Fort Benton,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Benton and Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4796 11020 4777 11083 4784 11094 4817 11070
4808 11050
TIME...MOT...LOC 2212Z 236DEG 44KT 4788 11076
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RCG416
WWUS55 KTFX 102227
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
427 PM MDT Sat May 10 2025
MTC015-102245-
/O.CON.KTFX.SV.W.0002.000000T0000Z-250510T2245Z/
Chouteau MT-
427 PM MDT Sat May 10 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR CENTRAL CHOUTEAU COUNTY...
At 427 PM MDT, a severe thunderstorm was located 12 miles northeast
of Fort Benton, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Loma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4784 11059 4795 11072 4814 11063 4808 11050
4796 11020
TIME...MOT...LOC 2227Z 231DEG 38KT 4799 11054
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Glinskas959
WWUS55 KTFX 102242
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
442 PM MDT Sat May 10 2025
MTC015-102252-
/O.EXP.KTFX.SV.W.0002.000000T0000Z-250510T2245Z/
Chouteau MT-
442 PM MDT Sat May 10 2025
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHOUTEAU COUNTY WILL
EXPIRE AT 445 PM MDT...
The storm which prompted the warning has weakened and moved out of
the area. Therefore, the warning will be allowed to expire. However,
gusty winds are still possible with this thunderstorm.
&&
LAT...LON 4784 11059 4795 11072 4814 11063 4808 11050
4796 11020
TIME...MOT...LOC 2242Z 270DEG 40KT 4809 11042
$$
GlinskasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 PM MDT, 1 hour 3 minutes earlier. Its key messages:
- Isolated thunderstorms this afternoon through early this evening will produce strong to severe wind gusts.
- On Sunday there will be showers and thunderstorms producing strong to severe wind gusts and small to large hail.
- On Monday it will be windy in Southwestern Montana with the strongest winds in north-south oriented valleys.
- Sunday evening through Wednesday there will be a series of upper-level disturbances that will bring lower-elevation rain and mountain snow.
Area forecast discussion, May 10, 2:50 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 250 PM MDT Sat May 10 2025 .KEY MESSAGES... - Isolated thunderstorms this afternoon through early this evening will produce strong to severe wind gusts. - On Sunday there will be showers and thunderstorms producing strong to severe wind gusts and small to large hail. - On Monday it will be windy in Southwestern Montana with the strongest winds in north-south oriented valleys. - Sunday evening through Wednesday there will be a series of upper-level disturbances that will bring lower-elevation rain and mountain snow. && .DISCUSSION... - Meteorological Overview: This afternoon an upper-level ridge is over North-central, Central, and Southwestern Montana. Due to an approaching upper-level trough combined with warm daytime temperatures, there will be isolated thunderstorms this afternoon through this evening across the area. These thunderstorms will move quickly from the southwest to northeast beginning this afternoon. The primarily threat from any thunderstorm will be strong to severe winds. Little to no rainfall is expected with these thunderstorms. Sunday afternoon/evening a surface cold front associated with an upper-level trough will begin to move through North-central, Central, and Southwestern Montana. This will lead to widespread showers and thunderstorms across the area on Sunday. Isolated thunderstorms will produce strong to severe wind gusts and small hail. The greatest risk for any severe thunderstorm will be east of the continental divide. On Sunday due to the cold front temperatures will be around 10 to 15 degrees colder across the area but still above seasonal averages. On Sunday due to a strong surface pressure gradient it will be windy in Southwestern Montana. However, any stronger wind gust would be convectively driven. Sunday evening rain will move into the Rocky Mountain Front and adjacent plains. Some of the higher peaks along the Rocky Mountain Front will receive some snow. Monday through Wednesday the upper-level trough will remain over North-central, Central, and Southwestern Montana. This will bring daily rain chances to the area Monday through Wednesday with cooler temperatures. On Monday due to a strong surface pressure gradient and strong mid and upper-level winds it will be windy in Southwestern Montana. On Thursday an upper-level ridge begins to move over North-central, Central, and Southwestern Montana. This will allow temperatures to warm up slightly and showers to gradually end on Thursday. On Friday the upper-level ridge will remain over the area this will allow the area to dry out with slightly warmer temperatures. - Forecast Confidence & Scenarios: There is a 15 - 30% chance for thunderstorms today across North- central, Central, and Southwestern Montana. The Storm Prediction Center (SPC) has a Marginal Risk for severe wind (5% chance for a wind gust of 58 mph or greater within 25 miles of a point) today across much of the area. There is a 20 - 40% chance for thunderstorms tomorrow across North-central, Central, and Southwestern Montana. The SPC has a Marginal Risk for severe wind and hail (5% chance for a wind gust of 58 mph or greater and a 5% chance for hail 1 inch or larger within 25 miles of a point) Sunday across much of the area. On Monday there is a 50 - 70% chance for wind gusts of 55 mph or greater and a 30% chance for sustained winds of 40 mph or greater south of I-90 in Southwestern Montana. As a result a High Wind Watch was issued for Southwestern Montana south of I-90 except for Northwestern Beaverhead County from 9 AM Monday to 6 PM Monday. Sunday through Monday there is a 10 - 30% chance for a quarter inch of rain or greater across North-central, Central, and Southwestern Montana excluding the Rocky Mountain Front. Along the Rocky Mountain Front Sunday through Monday there is a 50 - 70% chance for a quarter inch of rain or greater. Tuesday through Thursday There is a 50 - 80% chance for a half inch of liquid precipitation or greater across Central and Southwestern Montana and along the Rocky Mountain Front. There is a 30 - 60% chance for a quarter inch of rain or greater across the lower-elevations of North-central Montana. There is greater than a 70% chance for 6 inches of snow or greater across the mountains of Southwestern Montana Tuesday through Thursday. -IG && .AVIATION... 10/18Z TAF Period Southwest flow across the Northern Rockies and MT will destabilize with some increase in moisture this afternoon for scattered thunderstorm development with cells tracking northeast across southwest and central MT this afternoon into this evening. Dry lower levels are likely to keep ceilings VFR through mountain/terrain obscuration is likely to increase this afternoon. This also promotes gusty downdraft/outflow winds with storms this afternoon and evening, with strong wind gusts in addition to lightning being the primary risk to aviation. Gusty southwest surface winds develop at most terminals early this afternoon and continue into this evening before diminishing. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 77 49 72 / 20 50 40 30 CTB 49 72 45 63 / 10 50 80 40 HLN 52 80 50 72 / 30 50 30 40 BZN 50 77 45 73 / 30 30 20 10 WYS 43 66 38 65 / 20 60 40 10 DLN 50 73 46 69 / 20 40 10 10 HVR 50 82 48 76 / 50 40 50 30 LWT 52 77 51 73 / 50 40 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Monday morning through Monday afternoon for Beaverhead and Western Madison below 6000ft-Gallatin and Madison County Mountains and Centennial Mountains-Madison River Valley- Ruby Mountains and Southern Beaverhead Mountains. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, May 10, 3:40 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
340 PM MDT Sat May 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Tstm Wnd Gst 2 W Black Eagle 47.53N 111.32W
05/10/2025 M63 MPH Cascade MT Public
63 mph wind gust at Ambient weather station
on NW side of Great Falls.
&&
BHLocal storm report, May 10, 3:43 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
343 PM MDT Sat May 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Gst 2 WNW Great Falls 47.52N 111.34W
05/10/2025 E65 MPH Cascade MT Public
65 mph gust at Ambient weather station on
west side of Great Falls.
&&
BHSpecial weather statement, May 10, 3:43 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
343 PM MDT Sat May 10 2025
MTZ310-102230-
Western and Central Chouteau County MT-
343 PM MDT Sat May 10 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHOUTEAU AND
NORTHEASTERN CASCADE COUNTIES THROUGH 430 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Black Eagle, or 15 miles north of Great Falls, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carter, Fort Benton, and Floweree.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4811 11104 4787 11049 4760 11104 4762 11105
4765 11102 4766 11100 4769 11099 4769 11131
4770 11133
TIME...MOT...LOC 2143Z 219DEG 47KT 4771 11118
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RCGLocal storm report, May 10, 3:46 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
346 PM MDT Sat May 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Tstm Wnd Gst 5 WSW Great Falls 47.47N 111.38W
05/10/2025 M54 MPH Cascade MT ASOS
&&
BHLocal storm report, May 10, 3:48 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
348 PM MDT Sat May 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Gst 5 WSW Great Falls 47.46N 111.39W
05/10/2025 M50 MPH Cascade MT Official NWS Obs
50 mph gust measured at NWS Great Falls.
&&
BHLocal storm report, May 10, 3:51 PM MDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
351 PM MDT Sat May 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Tstm Wnd Gst 2 ENE Helena 46.60N 111.99W
05/10/2025 M61 MPH Lewis and Clark MT ASOS
61 mph gust at Helena Airport.
&&
BHThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 1:38 PM MDT | High Wind Watch | TFX | Beaverhead, Gallatin, Madison | 12 hr |
| May 10, 2:22 PM MDT | Special Weather Statement | TFX | 38 min | |
| May 10, 2:49 PM MDT | Special Weather Statement | TFX | Silver Bow | 41 min |
| May 10, 2:56 PM MDT | Special Weather Statement | TFX | Broadwater | 34 min |
| May 10, 3:05 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 55 min |
| May 10, 3:33 PM MDT | Special Weather Statement | TFX | Jefferson | 42 min |
| May 10, 3:43 PM MDT | Special Weather Statement | TFX | Chouteau | 47 min |
| May 10, 4:00 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark | 60 min |
| May 10, 4:06 PM MDT | Special Weather Statement | TFX | Chouteau | 54 min |
| May 10, 4:09 PM MDT | Special Weather Statement | TFX | Beaverhead | 36 min |
| May 10, 4:16 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 44 min |
| May 10, 4:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| May 10, 4:41 PM MDT | Special Weather Statement | TFX | Chouteau | 34 min |
| May 10, 4:44 PM MDT | Special Weather Statement | TFX | Judith Basin | 46 min |
| May 10, 5:07 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill | 68 min |
| May 10, 5:13 PM MDT | Special Weather Statement | TFX | Cascade | 62 min |
| May 10, 5:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 58 min |
| May 10, 5:21 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 54 min |
| May 10, 5:31 PM MDT | Special Weather Statement | TFX | Meagher | 59 min |
| May 10, 5:45 PM MDT | Special Weather Statement | TFX | Chouteau, Judith Basin | 60 min |
| May 10, 5:48 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 57 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.